Alabama, 2023

Drought in Alabama, December 19 to 31, 2023

December 19 to 31, 2023 · NWS BMX · 2 events in 2 counties and zones

Abnormally dry weather from October through November for much of Central Alabama continued into December. Areas in east Alabama saw drought conditions worsen in December, with Clay and Randolph counties increasing to Severe (D2) drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Abnormally dry weather from October through November for much of Central Alabama continued into December. Areas in east Alabama saw drought conditions worsen in December, with Clay and Randolph counties increasing to Severe (D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 18, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 18, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Birmingham AL
1100 PM CST Mon Dec 18 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday)
Issued at 952 PM CST MON DEC 18 2023

A cold front was moving quickly southward late this evening.
Surface dew points in the teens and 20s were already into the
northern half of the area behind the front. Additionally, some
gusty winds were in the vicinity of the front. These gust were
generally in the 25 mph range. As the front sinks southward, the
gusts will subside from north to south. As these winds subside,
overnight lows will reach the 20s areawide.

75

Previous short-term discussion:
(This afternoon through Tuesday)
Issued at 1109 AM CST MON DEC 18 2023

A tight pressure gradient over the area will remain through the
evening with gusty winds up to 27 mph expected in the higher
elevations, with 20 mph gusts expected across the rest of the area
this afternoon through the early night. Overnight tonight, the
gradient will weaken with winds decreasing slowly through the night.
High pressure over the lower MS River Valley will move into the
southeast by Tuesday morning, with winds shifting from the north
Monday night to the northeast by Tuesday. Plenty of cold air
advection will take place from these northerly winds with high
temps today in the 50s, dropping to the mid 40s in the north to
the lower 50s in the south for Tuesday. Monday night, lows will be
in the lower 20s in the north to the upper 20s in the south. With
the gradient weakening, but breezy winds present, wind chill
values by sunrise Tuesday morning will be in the mid to upper
teens across the area.

24

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 307 PM CST MON DEC 18 2023

No big changes in the long term portion of the forecast. Once
again, the most active period appears to arrive over the (holiday)
weekend.

Upper level pattern remains progressive and quite active, which is
not surprising given the El Nino conditions. Conditions will
remain dry here through the end of the week, with an upper level
ridge and surface high pressure in the Tuesday-Thursday time
frame. A fast moving shortwave trough zips through Friday and
Friday night, but there's really no time for moisture return. So,
just an increase in cloudiness, but little/no chance of rain.

A digging upper level trough between the Rockies and the
Mississippi River will start to change things over the weekend.
Low level winds will come around more to the southeast and start
to tap into some Gulf moisture, while isentropic lift kicks in
above the surface. The result will be a gradual moistening of the
entire column, leading to likely rain chances by the time we get
to Sunday night and Monday (aka Christmas Eve and Christmas Day).
At this point, we still don't see any strong evidence of
substantial instability (thus, thunderstorms unlikely), nor of
sub-freezing conditions (thus, no wintry precipitation) during
this time.

/61/

&&

.AVIATION...
(06Z TAFS)
Issued at 1057 PM CST MON DEC 18 2023

VFR and clear skies will prevail over central Alabama this period.
The main concern will be the wind in the first 6 hours. Surface
winds will be northwest to north around 10kts and gusting near
20kts. These surface wind gusts are mainly located in the
vicinity of the cold front near MGM. These gusts will slowly
subside over the next few hours as the overall higher gradient
slides east and south. Winds at 020 will be around 35kt the next
few hours, but should also subside. These winds will be just
below any mention of LLWS. Winds on Tuesday will be northerly at
6-8kts. The atmosphere stays very dry and the clouds to our north
will remain to the northeast of the area, so clear skies dominate.

NOTE: AMD NOT SKED at ASN due to AWOS upgrade.

75

&&

.FIRE WEATHER...

A drier air mass will be in place through the work week.
Afternoon minimum RHs in the upper 20s to lower 30s are forecast
Tuesday through Thursday. If dew points trend a tad lower, RHs
could fall into the lower 20s for some locations. Transport winds
and 20 ft winds both remain below 10kts Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     21  46  22  52 /   0   0   0   0
Anniston    23  47  25  55 /   0   0   0   0
Birmingham  25  47  29  53 /   0   0   0   0
Tuscaloosa  26  49  29  56 /   0   0   0   0
Calera      25  48  29  55 /   0   0   0   0
Auburn      27  47  30  52 /   0   0   0   0
Montgomery  28  49  29  54 /   0   0   0   0
Troy        30  50  30  55 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM..../61/
AVIATION...75
Hazardous weather outlook, Dec 18, 2:32 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
232 AM CST Mon Dec 18 2023

ALZ011>015-017>050-191145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
232 AM CST Mon Dec 18 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clay

When
December 19, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought severity increased to severe (D2) in mid-December.

Drought, Randolph

When
December 19, 12:00 AM CST to December 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought severity increased to severe (D2) in mid-December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146285, 1146286.